Maine, 2006

Lightning Strike in Maine, August 7, 2006

August 7, 2006 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Waterville causing damage to the structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Waterville causing damage to the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 8:09 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 7, 8:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
909 PM EDT MON AUG 7 2006

.SHORT TERM /REST OF TONIGHT/...
THE CONVECTIVE TREND SHOULD BE DOWN DURING THE NEXT COUPLE OF
HOURS AS THE FRONT DROPS SOUTH. PLAN TO HOLD ONTO THE WATCH FOR
NOW...AS THE BEST ACTIVITY MOVES INTO AN AREA THAT HAS NOT BEEN
WORKED OVER YET. WILL UPDATE THE ZONES TO REMOVE THE WATCH WHEN
APPROPRIATE.

&&

.PREV DISCUSSION...
 /ISSUED 242 PM EDT MON AUG 7 2006/

SHORT TERM /TODAY THROUGH TUESDAY/...CONVECTION JUST BEGINNING TO
FIRE ALONG AND NEAR THE CANADIAN BORDER AND PORTIONS OF NORTHERN
NEW YORK STATE. LACK OF MOISTURE ADVECTION AND WARM AIR ALOFT
CONTINUES TO KEEP A LID ON TSTM DEVELOPMENT AT THIS HOUR IN
WESTERN MAINE AND NEW HAMPSHIRE. THIS WILL SLOWLY CHANGE OVER THE
NEXT SEVERAL HOURS AS STRONG SHORT WAVE AND DRY SLOT ALOFT
APPROACHES FROM THE WEST.

WILL CONTINUE WITH ENHANCED WORDING FOR THE POSSIBILITY OF
LOCALIZED DAMAGING WINDS...LOCALLY HEAVY RAIN AND FREQUENT
LIGHTNING THROUGH THIS EVENING. FRONT TO REACH THE COAST AROUND OR
SHORTLY AFTER MIDNIGHT. THEREAFTER...SKIES WILL BEGIN TO SLOWLY
CLEAR IN SOUTHERN AREAS.

PRIOR TO ONSET ON SIGNIFICANT NW GRADIENT...WE EXPECT PATCHY FOG
TO FORM OVERNIGHT. PATCHY FOG SHOULD LIFT AFTER 09Z AS DRIER AIR
FILTERS INTO SOUTHERN/CENTRAL AREAS.

TUESDAY...THE DAY SHOULD START OUT MOSTLY SUNNY WITH THE EXCEPTION
OF UPSLOPE CLOUDS IN THE MOUNTAINS. WITH UPPER TROF STILL CROSS
OVER THE FORECAST AREA...EXPECT CU TO FORM...LEADING TO PARTLY
SUNNY CONDITIONS. ENOUGH INSTABILITY AND ELEVATED TERRAIN TO ADD
THE POSSIBILITY OF A SPRINKLE OR SHOWER IN THE MOUNTAINS DURING
THE DAY.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...NICE AND FALLISH WX
COMING UP WITH ONE BUMP IN THE ROAD TO GO THROUGH THIS WEEK. HIGH
PRES BUILDS OVER THE FA TUESDAY AND THEN MOVES S OF THE FA WED. A
STRONG COLD FRONT WILL MOVE INTO THE FA EARLY THURS WITH SHOWERS
AND -TSRA. HIGH PRES BUILDS IN FRI. CANNOT RULE OUT A BRIEF
SHOWER FRI IN MTNS. CHILLY AIRMASS IN PLACE FOR THE WEEKEND.

AVIATION...AREAS OF IFR IN TSTMS WITH GUSTY WINDS. PATCHY FOG
LATER TONIGHT WILL LIFT AROUND SUNRISE.

MARINE...WILL KEEP SMALL CRAFT ADVISORY IN PLACE. SEAS TO REMAIN
AOA 5 FEET ACROSS PORTIONS OF THE WATERS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150 UNTIL MIDNIGHT TUESDAY.
&&
Hazardous weather outlook, Aug 7, 3:59 PM EST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
459 PM EDT MON AUG 7 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-082100-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
459 PM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH CONTINUES FOR WESTERN MAINE...MUCH OF
NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS THROUGH 11 PM. A FEW
STORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE REQUESTED THIS EVENING.

ANZ150-170-082100-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-
459 PM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN AND THE
COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. LARGE
HAIL...FREQUENT LIGHTNING...DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

In the hours before

Special weather statement, Aug 7, 7:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
813 PM EDT MON AUG 7 2006

MEZ007-012-NHZ002-080115-
NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
813 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 915 PM EDT...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 6 MILES NORTH OF
LANCASTER...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT STRATFORD...LANCASTER...JEFFERSON...
GROVETON...GUILDHALL...STARK...YORK POND...DUMMER...BERLIN AND MILAN
THROUGH 915 PM EDT.

FREQUENT AND VIVID CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN COULD
FALL IN LESS THAN 45 MINUTES...RESULTING IN SHARP RISES ON CREEKS
AND STREAMS.

HAYES
Special weather statement, Aug 7, 7:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
814 PM EDT MON AUG 7 2006

MEZ014-080100-
SOUTHERN SOMERSET-
814 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 900 PM
EDT...

AT 814 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF ANSON...OR ABOUT 10
MILES NORTHEAST OF FARMINGTON...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MADISON...ANSON...
NORRIDGEWOCK...SKOWHEGAN...CORNVILLE...ATHENS...CANAAN...SAINT
ALBANS...HARTLAND AND PITTSFIELD THROUGH 900 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Aug 7, 7:21 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
821 PM EDT MON AUG 7 2006

NHZ003-080115-
NORTHERN GRAFTON-
821 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 915 PM
EDT...

AT 821 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 35 MILES WEST OF
WOODSVILLE...OR ABOUT 7 MILES NORTHWEST OF MONTPELIER...MOVING EAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
WOODSVILLE...SUGAR HILL...LITTLETON...LISBON...LANDAFF CENTER...
FRANCONIA...EASTON...BENTON AND BATH BETWEEN 845 PM AND 915 PM EDT.

VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN CAN
FALL WITH THESE STORMS...RESULTING IN SHARP RISES ON CREEKS AND
STREAMS.

HAYES
Special weather statement, Aug 7, 7:26 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
826 PM EDT MON AUG 7 2006

MEZ013-021-080130-
KENNEBEC-SOUTHERN FRANKLIN-
826 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND FRANKLIN
COUNTY THROUGH 930 PM EDT...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES WEST OF WILTON...
MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT TEMPLE...WILTON...FARMINGTON...CHESTERVILLE...NEW SHARON...
VIENNA...MOUNT VERNON...ROME...BELGRADE AND VASSALBORO THROUGH 930
PM EDT.

VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN CAN
FALL WITH THESE STORMS...RESULTING IN SHARP RISES ON CREEKS AND
STREAMS.

HAYES
Special weather statement, Aug 7, 8:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
912 PM EDT MON AUG 7 2006

MEZ022-080200-
INTERIOR WALDO-
912 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY THROUGH 1000 PM
EDT...

AT 912 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES NORTHWEST OF UNITY...OR ABOUT 7
MILES NORTH OF FAIRFIELD...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNITY AND TROY THROUGH
1000 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

APFFEL
Special weather statement, Aug 7, 8:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
921 PM EDT MON AUG 7 2006

MEZ012-NHZ002>004-080215-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD-
921 PM EDT MON AUG 7 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...GRAFTON COUNTY...
CARROLL COUNTY AND COOS COUNTY THROUGH 1015 PM EDT...

AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LITTLETON...MOVING EAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
LITTLETON...FRANCONIA...BETHLEHEM...WHITEFIELD...CARROLL...JEFFERSON
RANDOLPH...PINKHAM NOTCH AND GILEAD THROUGH 1015 PM EDT.

VIVID AND FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED. IN ADDITION...UP TO AN INCH OF RAIN CAN
FALL WITH THESE STORMS...RESULTING IN SHARP RISES ON CREEKS AND
STREAMS.

HAYES

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kennebec

When
August 7, 8:40 PM EST
Where
Kennebec County, Waterville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532191.